Tornadoes · United States · Florida · 2008

EF2 tornado, Lake City, Florida, March 7, 2008

This EF2 tornado ran 1.5 miles across Columbia County on March 7, 2008, touching down at 9:45 AM EST and reaching 800 yards wide. It killed 1 person and injured 5, and did $4.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 7, 2008
Touchdown
9:45 AM EST (14:45 UTC)
Lifted
9:50 AM EST (14:50 UTC)
On the ground
5 minutes
Path length
1.5 miles (2.4 km)
Path width
800 yards (732 m)
Deaths
1
Injuries
5
Property damage
$4.0 million
County
Columbia County
Touchdown point
30.194, -82.646
Lift-off point
30.200, -82.622
Record number
0803070845-01

What the Weather Service recorded

A squall line with severe weather and several tornadoes moved across north Florida and southeast Georgia.

National Weather Service Storm Survey of the tornado track indicated most damage was EF1 scale with a small area of EF2 damage near NE Denver Street opposite a large field. Numerous Trees and power lines were snapped or blown over by the storm. Truck and trailers were also blown over in an industrial park. Nineteen homes were destroyed, twenty-one suffered major damage, and twenty had minor damage. Two businesses were destroyed with six suffering major damage. One female fatality occurred when a tree went through her mobile home. A male indirect fatality occurred when trying to connect a power generator. The mesocyclone which spanned this tornado was tracked across Taylor, Lafayette, and Suwannee Counties prior to this touchdown and it later spanned tornadoes in Baker, Charlton and Nassau Counties.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
66MUnknownIndirect
62FMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS JAX issued a tornado warning for this county at 14:25 UTC, 20 minutes before the tornado touched down, in force until 15:04 UTC.

The county was under a tornado watch, issued at 11:47 UTC and running to 17:00 UTC.

Issued (UTC)ExpiredProductOffice
06:00 UTC07:10 UTCFlood WatchJAX
11:40 UTC12:15 UTCSevere Thunderstorm WarningJAX
11:47 UTC17:00 UTCTornado WatchJAX
13:48 UTC14:30 UTCSevere Thunderstorm WarningJAX
14:02 UTC14:45 UTCSevere Thunderstorm WarningJAX
14:25 UTC15:04 UTCTornado WarningJAX
14:26 UTC15:15 UTCSevere Thunderstorm WarningJAX
14:39 UTC15:30 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Mar 7, 9:21 AM EST, 24 minutes earlier.

Area forecast discussion, Mar 7, 9:21 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EST FRI MAR 7 2008

.UPDATE...STRONG TO SEVERE STORMS ARE PUSHING THRU THE LOCAL AREA
THIS MORNING WITH THE MAJORITY OF OUR ZONES UNDER A TORNADO WATCH.
STRONG SLY WINDS ARE GUSTING TO 25-35 MPH IN ADVANCE OF THE
STORMS. STRONGEST STORMS OVER THE SUWANNEE VALLEY ARE BEING
MONITORED FOR ROTATION. LAPS HELICITIES ARE ABOVE 500 IN THIS
REGION. SATELLITE ESTIMATED RAINFALL RATES ARE AVERAGING 1.5
INCHES AN HOUR. RADAR ESTIMATES ARE NEAR 2 INCHES AN HOUR NEAR
LIVE OAK AND HAVE ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY
FOR THE WRN ZONES. CURSORY LOOK AT GRIDS SHOWS UPDATES ARE NOT
NECESSARY.

&&

.AVIATION...STRONG AND GUSTY SOUTH WINDS WILL CONTINUE INTO THE
AFTERNOON. A LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO THE AREA
LATE THIS MORNING AND AN AIRPORT WARNING MAY BE ISSUED.

&&

.MARINE...SCA CONDITIONS ARE OCCURRING AT SAUF1 AND MAY NEED TO
ISSUE ANOTHER MWW TO EXPAND THE SCA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  47  54  30 / 100  70  10   0
SSI  69  50  58  35 / 100  80  20   0
JAX  75  52  59  32 / 100  80  20   0
SGJ  78  53  63  36 /  80  80  20   0
GNV  76  53  60  32 /  80  80  20   0
OCF  79  55  62  31 /  80  80  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR BAKER-COLUMBIA-GILCHRIST-
     HAMILTON-SUWANNEE.

     RED FLAG WARNING FROM 11 AM TO 7 PM EST SATURDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-
     UNION.

GA...FLOOD WATCH THROUGH LATE TONIGHT FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     GALE WARNING FROM 6 AM TO 4 PM EST SATURDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 PM EST
     SATURDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT
     20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
     AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

TRABERT/ENYEDI/SANDRIK/KERNS
Hazardous weather outlook, Mar 7, 4:45 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EST FRI MAR 7 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-080940-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
445 AM EST FRI MAR 7 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH 104 IN EFFECT UNTIL NOON EAST FOR MUCH OF NORTH
FLORIDA AND SOUTHEAST GEORGIA...

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND EARLY TONIGHT...

...FLOOD WATCH FOR SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY
OF NORTHEAST FLORIDA THROUGH LATE TONIGHT...

A SQUALL LINE WILL CONTINUE EASTWARD ACROSS NORTHERN FLORIDA AND
SOUTHEAST GEORGIA THIS MORNING WITH STRONG THUNDERSTORMS SEGMENTS
AND A FEW SUPERCELLS THUNDERSTORMS. ISOLATED SUPERCELLS
THUNDERSTORMS  ARE ALSO POSSIBLE AHEAD OF THE SQUALL LINE. LOW LEVEL
WIND SHEAR REMAINS EXTREME UNDER A 70 KT SOUTHWESTERLY LOW LEVEL JET
STREAM AND INSTABILITY IS EXPECTED TO INCREASE WITH SOME MODEST
HEATING THIS MORNING.  DAMAGING WINDS WILL BE PRIMARY SEVERE
THREAT...THOUGH TORNADO THREAT MAY BECOME MORE PRONOUNCED LATER THIS
MORNING. THE LINE WILL CONTINUE TO MOVE THROUGH THE AREA INTO THE
OVERNIGHT HOURS WITH A POSSIBILITY OF SEVERE WEATHER THROUGHOUT THE
DAY.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

GUSTY SOUTHERLY WINDS MAY REACH UP TO 25 TO 30 MPH OVER THE COASTAL
COUNTIES THIS AFTERNOON.

LOCALLY HEAVY RAINFALL IS EXPECTED OVER THE AREA AND WILL CONTINUE
THROUGH TONIGHT. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE WITH LOCALLY HIGHER AMOUNTS OF NEAR 3 TO 4 INCHES IN HEAVIER
BANDS OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHEAST GEORGIA
AND THE SUWANNEE RIVER VALLEY OF NORTHEAST FLORIDA. SOME AREA RIVERS
ARE NEAR OR ABOVE FLOOD STAGE AND SHOULD BE CLOSELY MONITORED IF
HEAVY RAINFALL DOES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...GUSTY WEST WINDS ON SATURDAY...
...GALE WARNING FOR OFFSHORE COASTAL WATERS ON SATURDAY...

VERY WINDY CONDITIONS ARE POSSIBLE FROM EARLY SATURDAY MORNING
THROUGH THE AFTERNOON HOURS. GUSTY WINDS OF AROUND 40 MPH ARE
LIKELY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. A WIND ADVISORY MAY EVENTUALLY BE NEEDED FOR
ALL OR PORTIONS OF THE FORECAST AREA.

ON SUNDAY MORNING...A LIGHT FREEZE AND PATCHY FROST ARE POSSIBLE
WITH LOWS NEAR 30 DEGREES TO THE MID 30S NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 7, 7:08 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
708 AM EST FRI MAR 7 2008

FLZ020-021-GAZ162-071300-
ECHOLS-HAMILTON-SUWANNEE-
708 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE...HAMILTON AND ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 800 AM EST...

AT 708 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 22 MILES WEST OF
BLUE SPRINGS TO 7 MILES SOUTH OF SUWANNEE RIVER STATE PARK...MOVING
NORTHEAST AT 55 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SUWANNEE RIVER STATE PARK...SUWANNEE SPRINGS...BLUE
SPRINGS...WEST LAKE...JASPER...JENNINGS AND STATENVILLE THROUGH 800
AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Mar 7, 7:23 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
723 AM EST FRI MAR 7 2008

FLZ020-022-GAZ150-162-163-071300-
CLINCH-COLUMBIA-ECHOLS-HAMILTON-WARE-
723 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
COLUMBIA...EASTERN HAMILTON...SOUTHEASTERN CLINCH...SOUTHERN WARE AND
SOUTHEASTERN ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 800 AM EST...

AT 723 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF BELMONT...OR 14 MILES
SOUTHWEST OF FARGO...MOVING NORTHEAST AT 55 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELMONT...NEEDMORE AND
FARGO THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Mar 7, 8:10 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
810 AM EST FRI MAR 7 2008

FLZ020-GAZ162-163-071400-
CLINCH-ECHOLS-HAMILTON-
810 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
HAMILTON...CENTRAL CLINCH AND CENTRAL ECHOLS COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 900 AM EST...

AT 810 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 25 MILES SOUTH OF DU PONT...OR 8 MILES NORTH
OF JASPER...MOVING NORTHEAST AT 40 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND DU PONT AND HOMERVILLE THROUGH 900 AM
EST. GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS
STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI
Special weather statement, Mar 7, 8:36 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 AM EST FRI MAR 7 2008

GAZ136-152-153-164-165-071415-
BRANTLEY-CHARLTON-INLAND CAMDEN-INLAND GLYNN-WAYNE-
836 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON...BRANTLEY...SOUTHERN WAYNE...NORTHWESTERN CAMDEN AND
WESTERN GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
915 AM EST...

AT 836 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF RACE POND...OR 10 MILES
SOUTH OF HOBOKEN...MOVING NORTHEAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...RACE POND...
TARBORO...HICKOX...RAYBON...NAHUNTA...WAVERLY...HORTENSE...ATKINSON
AND WAYNESVILLE THROUGH 915 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Mar 7, 8:54 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 AM EST FRI MAR 7 2008

FLZ021-071430-
SUWANNEE-
854 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG WINDS VALID UNTIL 930 AM EST...

AT 854 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 18 MILES SOUTHWEST OF LURAVILLE...OR 10
MILES SOUTHEAST OF PERRY...MOVING NORTHEAST AT 50 MPH. A TORNADO
WARNING IS IN EFFECT FOR PORTIONS OF LAFAYETTE COUINTY AND IF THE
STORM MAINTAINS ITS CURRENT INTENSITY A WARNING MAY BE REQUIRED FOR
PORTIONS OF SUWANNEE COUNTY SOMETOIEM BEFORE 930 A. EST.

THE AREA REMAINS UNDER A TORNADO THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Mar 7, 9:20 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EST FRI MAR 7 2008

FLZ022-035-036-071500-
ALACHUA-COLUMBIA-GILCHRIST-
920 AM EST FRI MAR 7 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND GILCHRIST COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 1000 AM EST...

AT 920 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF TRENTON...MOVING EAST AT
45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
TRENTON...BELL...NEWBERRY...HIGH SPRINGS...OLENO STATE PARK...
ALACHUA...LA CROSSE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH
1000 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ENYEDI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

2.8 hours before the tornado, 96 km from the path. March 7, 2008.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2008-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 128 joules per kilogram, CIN -83, lifted condensation level 599 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2008-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 357 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-83 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

9.2 hours after it, 96 km from the path. March 8, 2008.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2008-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -134, lifted condensation level 784 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2008-03-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -176 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-134 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:15 UTCTSTM WND DMG5 Sse JasperHamilton, FLA TRAINED SPOTTER ESTIMATED WIND GUSTS OVER 60 MPH THAT SNAPPED 60 FOOT PINE TREES ABOUT 35 FEET ABOVE THE GROUND ALONG INTERSTATE 75 AT EXIT 451 IN SOUTHEAST HAMILTON COUNTY. THE TIME OF THE REPORT HAS BEEN ADJUSTED DUR
12:50 UTCTSTM WND DMG5 Sse JasperHamilton, FLA TRAINED SPOTTER ESTIMATED WIND GUSTS OVER 60 MPH THAT SNAPPED 60 FOOT PINE TREES ABOUT 35 FEET ABOVE THE GROUND ALONG INTERSTATE 75 AT EXIT 451 IN SOUTHEAST HAMILTON COUNTY. THE TIME OF THE REPORT IS BASED ON RADAR.
13:20 UTCTSTM WND DMG2 W ObrienSuwannee, FLA COUPLE OF TREES BLOWN DOWN IN TROY SPRINGS STATE PARK. TIME IS ESTIMATED BASED ON REPORT AND RADAR IMAGERY.
13:20 UTCTSTM WND DMGLive OakSuwannee, FLAT 945 AM EST SUWANNEE COUNTY EMERGENCY MANAGMENT REPORTED POWER OUT ALL OVER THE CITY OF LIVE OAK. POST EVENT RADAR ANALYSIS AND FOLLOW UP WITH EMERGENCY MANAGEMENT INDICATES EVENT STARTED NEAR 920 AM EST AND LASTED UNT
13:20 UTCHAIL 0.752 Sse Dowling ParkSuwannee, FLSPOTTER REPORT MADE TO EMERGENCY MANAGEMENT. THE REPORT WAS RELAYED TO THEM AT 923 AM EST AND EVENT WAS ONGOING AT THE TIME.
13:30 UTCTORNADO5 S WellbornSuwannee, FLREPORTS OF TREES DOWN AND AN OLD SHED BLOW INTO THE TREES OFF COUNTY ROAD 137. REPORT WAS RECEIVED AT EMERGENCY MANAGEMENT AT 1002 AM EST.
13:45 UTCTORNADO 21 Ene Lake CityColumbia, FL*** 2 FATAL *** ONE DIRECT FATALITY WAS DUE TO TREE DOWN ON MOBILE HOME. FEMALE FATALITY WAS IN MOBILE HOME AT 649 NE GIBBS TERRACE. ONE INDIRECT FATALITY WAS DUE TO A POWER SURGE BUT DETAILS OF LOCATION OF EVENT ARE UNK
13:50 UTCTSTM WND DMGBellGilchrist, FLPUBLIC REPORTED A POSSIBLE TORNADO ON THEIR PROPERTY AT 5401 NW 22ND CT IN BELL. FOUR TREES WERE BLOWN DOWN.
13:55 UTCLIGHTNINGLive OakSuwannee, FLLIGHTNING STRUCK AN OLD STUCTURE IGNITING A FIRE. MINIMAL DAMAGE WAS DONE TO THE BUILDING.
14:10 UTCHEAVY RAIN 0W Live OakSuwannee, FLA NATIONAL WEATHER SERVICE STORM SPOTTER REPORTED RAINFALL IN EXCESS OF 2 INCHES PER HOUR WITH SOME FLOODING OF ROADS AND LOW AREAS.
14:10 UTCTORNADO4 E TaylorBaker, FLONE RESIDENCE WAS COMPLETELY DESTROYED AND ONE RESIDENCE HAD TIN ROOF BLOWN OFF DUE TO POSSIBLE TORNADO. LOCATIONS WERE ALONG O.C HORNE ROAD AND GOLDEN GRASS FARMS LANE RESPECTIVELY.
14:10 UTCFUNNEL CLOUDMayoLafayette, FLA FUNNEL CLOUD REPORTED NEART THE HIGH SCHOOL MOVING EAST.
14:15 UTCTORNADO7 Ese TaylorBaker, FLA SPOTTER REPORTED A SWATH OF TREES SNAPPED ACROSS A FARM ALONG STATE ROAD 185 NEAR EXIT 5. THERE WERE NUMEROUS PINE TREES SNAPPED OFF ABOUT 8-10 FEET ABOVE GROUND LEVEL AND THE TOPS WERE STREWN ABOUT FARMLAND. LARGE CYP
14:18 UTCTORNADOTaylorBaker, FLPOWER POLES TWISTED AND SNAPPED. ROOF BLOWN OFF HOUSE.
14:20 UTCTSTM WND DMG2 W ObrienSuwannee, FLA COUPLE OF TREES BLOWN DOWN IN TROY SPRINGS STATE PARK. TIME IS ESTIMATED BASED ON REPORT AND RADAR IMAGERY.
14:20 UTCTORNADON SandersonBaker, FLBRICK HOME DESTROYED AT 11456 O.C. HORNE RD.
14:25 UTCTORNADOGlen St. MaryBaker, FLTIN ROOF BLOWN OFF HOUSE AT 20192 GOLDEN GRASS FARMS LANE.
14:45 UTCTSTM WND DMGLake CityColumbia, FLA SKYWARN SPOTTER REPORTED TREES DOWN ON POWER LINES CAUSING POWER OUTAGES IN LAKE CITY.
14:45 UTCTSTM WND DMGLive OakSuwannee, FLPOWER IS OUT ALL OVER THE CITY OF LIVE OAK.
14:45 UTCTORNADO 11 N Lake CityColumbia, FLSTART OF TORNADO TRACK AT NW STADIUM TERRACE IN WEST HILLSBORO WHERE IT WAS RATED AN EF1. TREES AND BLEACHERS BLOWN DOWN WITH STRUCTUAL HOME DAMAGE. A POWER POLE SNAPPED IN HALF. AN ABANDONED METAL WAREHOUSE RIPPED APART
14:45 UTCTORNADO 21 Ene Lake CityColumbia, FL*** 2 FATAL *** ONE DIRECT FATALITY WAS DUE TO TREE DOWN ON MOBILE HOME. FEMALE FATALITY WAS IN MOBILE HOME AT 649 NE GIBBS TERRACE. ONE INDIRECT FATALITY WAS DUE TO A POWER SURGE BUT DETAILS OF LOCATION OF EVENT ARE UNK
14:45 UTCTORNADO 21 Ene Lake CityColumbia, FLA NWS STORM SURVEY TEAM HAS DETERMINED EF2 TORNADO DAMAGE IN LAKE CITY. PRELIMINARY REPORTS INDICATE THAT THE VORTEX WAS A QUARTER MILE WIDE AND TRAVELED AROUND A HALF MILE ON THE GROUND. HOMES WERE UN-ROOFED AND EXTERIO
14:45 UTCTORNADOLake CityColumbia, FLA NWS STORM SURVEY TEAM IS ASSESSING SIGNIFICANT TORNADO DAMAGE IN LAKE CITY. AN ENHANCED FUJITA SCALE MAGNITUDE HAS NOT BEEN DETERMINED YET. INITIAL SURVEY REPORTS INCLUDE ABOUT 20 HOMES WITH SIGNIFICANT STRUCTURAL DAMA
14:50 UTCTSTM WND DMGBellGilchrist, FLPUBLIC REPORTED A POSSIBLE TORNADO ON THEIR PROPERTY AT 5401 NW 22ND CT IN BELL. FOUR TREES WERE BLOWN DOWN.
14:50 UTCTORNADON Lake CityColumbia, FLWIDESPREAD DAMAGE NORTH SIDE OF LAKE CITY. OVERTURNED VEHICLES AND BUILDING DAMAGE.
15:10 UTCHEAVY RAIN 0W Live OakSuwannee, FLA NATIONAL WEATHER SERVICE STORM SPOTTER REPORTED RAINFALL IN EXCESS OF 2 INCHES PER HOUR WITH SOME FLOODING OF ROADS AND LOW AREAS.
15:10 UTCTORNADO4 E TaylorBaker, FLONE RESIDENCE WAS COMPLETELY DESTROYED AND ONE RESIDENCE HAD TIN ROOF BLOWN OFF DUE TO POSSIBLE TORNADO. LOCATIONS WERE ALONG O.C HORNE ROAD AND GOLDEN GRASS FARMS LANE RESPECTIVELY.
15:18 UTCTORNADOTaylorBaker, FLPOWER POLES TWISTED AND SNAPPED. ROOF BLOWN OFF HOUSE.
15:20 UTCTORNADON SandersonBaker, FLBRICK HOME DESTROYED AT 11456 O.C. HORNE RD.
15:25 UTCTORNADOGlen St. MaryBaker, FLTIN ROOF BLOWN OFF HOUSE AT 20192 GOLDEN GRASS FARMS LANE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of March 7, 2008

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 77:25 AM ESTEF1Leon, FL4.61501$750,000
March 78:36 AM ESTEF2Taylor, FL0.42002$500,000
March 79:30 AM ESTEF0Suwannee, FL0.050
March 710:10 AM ESTEF0Baker, FL1.21001
March 710:20 AM ESTEF1Wayne, GA0.6200$1,000
March 710:20 AM ESTEF1Charlton, GA5.5100
March 710:27 AM ESTEF0Brantley, GA0.050
March 710:30 AM ESTEF0Nassau, FL0.0100
March 710:57 AM ESTEF0McIntosh, GA0.025
March 711:30 AM ESTEF0Camden, GA0.6100
March 77:25 PM ESTEF1Douglas, GA7.01001$2.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.